Funnel Cloud, Wells
- When
- April 13, 4:15 PM CST to 4:17 PM CST
- Where
- Wells County, 3.12 mi ENE of Heaton
- Reported by
- Public
- Coordinates
- 47.500, -99.470
A stacked low pressure system over central North Dakota resulted in thunderstorms moving through the area, a few of which produced small hail. One storm produced a funnel cloud near Heaton in Wells County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A stacked low pressure system over central North Dakota resulted in thunderstorms moving through the area, a few of which produced small hail. One storm produced a funnel cloud near Heaton in Wells County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 13, 2:34 PM CST, 1 hour 41 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 334 PM CDT Sun Apr 13 2025 .KEY MESSAGES... - Widespread medium to high chances (60 to 95 percent) for rain through tonight, with precipitation chances decreasing on Monday. A couple of thunderstorms are possible this afternoon. - Some snow may mix in with the rain through Monday morning at times, with little to no accumulation expected. - Strong west-northwest winds up to 35 mph with gusts up to 55 mph are expected over far southwest North Dakota through this evening. - Dry conditions with temperatures trending warmer are forecast towards the middle of the week, followed by cooler temperatures and increasing chances for precipitation to end the week. && .DISCUSSION... Issued at 334 PM CDT Sun Apr 13 2025 A strong upper low is currently located over northwest North Dakota with a surface low located over the north central. Widespread rain will continue across the northern third of the state as the entire system slides east southeast. Some snow has also been mixing in at times on the northwest fringe of the precpitation shield where temperatures are colder. There has been some dry slotting across the southwest and south central but clouds have been trying to fill in a bit over the past hour or two. As mentioned in the previous update, RAP soundings have been consistent in developing a large pocket of MUCAPE values ranging from 200 to 500 J/kg, mainly across the southern half of the state. Simulated HRRR reflectivity would suggest the potential for some isolated thunderstorms getting started here in the next hour or two if we can get enough instability. While severe weather is not expected, cold temperatures aloft could lead to some small hail and steep low- level lapse rates could lead to some gustier winds. Additionally, if enough low-level instability can be realized, a couple of weak funnel clouds may not be out of the question in the vicinity of the low where there should be some enhanced surface vorticity. The Wind Advisory continues to be in good shape across the far southwest as we've seen several hours here of west northwest winds in the 30 to 35 mph range and gusts up to 55 mph. Winds should begin to relax through the evening, but they will remain breezy overnight across most of western and central North Dakota. Any thunderstorm activity should relax early in the evening as the upper low pivots and moves east, bringing some more widespread stratiform precipitation into the central. Precipitation should become more isolated to scattered in nature overnight with some snow mixing in at times. Little to no accumulation is expected. The windier conditions will move off to the east on Monday when we may see some northwest winds close to advisory criteria in and around the James River Valley. Some consideration was given to issuing another Wind Advisory for the southeast on Monday, but a few factors led us to hold off for now. For one, models are suggesting low level warm air advection and widespread cloud cover here during the afternoon. Additionally, while a decent pressure gradient and steep low-level lapse rates are forecast to be in place, pressure rises are forecast to be weak to non-existent. Finally, with wind headlines in effect today and high uncertainty regarding the setup tomorrow, we collaborated with neighbors and decided to hold off for this forecast package. We will likely see some more isolated to scattered showers develop in the afternoon on Monday as we remain in cyclonic flow aloft. RAP soundings suggest we will see some more pockets of MUCAPE in the 200 to 500 J/kg range so a few isolated rumbles of thunder may not be out of the question. For now, will leave thunder mention out of the forecast for Monday and see how today's setup ends up playing out. Temperatures will remain cool with highs ranging from the mid 40s to the lower 50s. We clear out Monday night, giving way to a sunny Tuesday and warmer temperatures as an upper ridge axis moves across the state. Tuesday's highs will range from the lower 50s northeast to the mid to upper 60s southwest. Wednesday will then be the warmest day of the week as we transition back into low amplitude southwest flow aloft. NBM highs are currently forecast to range from the lower 60s to the lower 70s. Another shortwave then moves into the region Wednesday night, leading to the next round of low to medium precipitation chances through at least Thursday evening (30 to 60 percent). Depending on your guidance of choice, some low precipitation chances (20 percent) may linger through the day on Friday. Cooler temperatures start to move in on Thursday with highs forecast to range from the upper 40s northwest, to the lower 60s southeast. Friday's highs will range from the mid 40s to mid 50s. The NBM then suggests another warmup through the weekend, but membership spread is also rather large this far out. We will see breezy conditions almost daily mid to late week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1237 PM CDT Sun Apr 13 2025 Widespread rain chances will continue through the afternoon and into tonight. Areas across the south have seen a bit of a break but chances will increase here once again later this afternoon. Some snow has been mixing in across the north at times. Periodic MVFR to IFR ceilings/visibilities will accompany this precipitation as this system moves through but we should start to slowly see some improvement from west to east late tonight through the end of the period. A few embedded LIFR ceilings are not out of the question under any heavier precipitation. Gusty northwest winds will also remain possible through the period, mainly west today and across the east overnight and into Monday. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT /midnight MDT/ Monday for NDZ040>045. && DISCUSSION...ZH AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 145 PM CDT Sun Apr 13 2025 NDZ040>045-141845- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 145 PM CDT Sun Apr 13 2025 /1245 PM MDT Sun Apr 13 2025/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Advisory is in effect through this evening. See weather.gov/bis for details. An isolated thunderstorm is possible through early evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ023-025-036-037-047-048-050-051-141845- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 145 PM CDT Sun Apr 13 2025 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight An isolated thunderstorm is possible through early evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong northwest winds will be possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-141845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 145 PM CDT Sun Apr 13 2025 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>022-031>035-046-141845- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Emmons- 145 PM CDT Sun Apr 13 2025 /1245 PM MDT Sun Apr 13 2025/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight An isolated thunderstorm is possible through early evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
Special Weather Statement National Weather Service Bismarck ND 410 PM CDT Sun Apr 13 2025 NDZ022-023-132145- Wells ND-Sheridan ND- 410 PM CDT Sun Apr 13 2025 ...A STRONG THUNDERSTORM WILL IMPACT WESTERN WELLS AND EAST CENTRAL SHERIDAN COUNTIES THROUGH 445 PM CDT... At 409 PM CDT, a strong thunderstorm was located 9 miles northeast of Goodrich, or 13 miles south of Harvey, moving east at 25 mph. HAZARD...Half inch diameter hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Harvey, Manfred, Wellsburg, and Bowdon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, seek shelter inside a building. && LAT...LON 4753 10011 4770 10019 4784 9976 4743 9969 TIME...MOT...LOC 2109Z 277DEG 20KT 4759 10002 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH HOLLAN
The Bismarck radar (KBIS), 127 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247905.